Hay fever slams us every spring: Can't breathe; can't think; can't even hear very well. Do you call in sick or drag your fuzzy-brained self to the office? Or do you simply pop an allergy pill and get on with your day?
If you suffer with allergy symptoms, you know all about the stress of having a chronic condition. Not only is it difficult to breathe with allergy symptoms, but poor sleep can lead to fatigue and problems concentrating. Allergy medicines can cause appetite changes, low energy, and even irritability. All you want is relief: from the stress, the symptoms, all of it.
Ten years ago, nearly 7 million workdays were lost because of hay fever allergies, either through absenteeism or "presenteeism" -- when workers show up but are less productive. The total cost to employers was more than $600 million in lost productivity because of allergies and taking sedating allergy medications at work.
"At that time, the nonsedating antihistamines were prescription drugs, and oftentimes expensive, especially for people without drug coverage," says Ron Z. Goetzel, PhD, director of the Institute for Health and Productivity Studies at Cornell University Institute for Policy Research.
"That has changed over the last few years, now that Claritin -- and now the generic loratadine -- are available over the counter and less expensive," Goetzel tells WebMD. "For people with hay fever who get the right medicine and the right dosage, the amount of lost productivity has dropped to almost zero. But if you're not taking medication -- or taking the wrong medication -- there will be lost productivity."
For employers, the message is clear: They need to educate workers on allergy treatments, says Goetzel. Also, employers should make sure health plans cover prescription medications if people don't benefit from over-the-counter allergy drugs."
After all, for hay fever sufferers, the symptoms are no small matter. "If you don't have allergies, you don't realize it -- but hay fever is more than just a stuffy nose," says Karin Pacheco, MD, an allergist at the National Jewish Medical and Research Center in Denver. There are whole-body effects that make it hard to function," she tells WebMD.